It’s so easy to grab a packet of Panadol or Nurofen from the Chemist or supermarket.
For some reason if you can grab a medicine over the counter people assume it “must be safe.”
Golly gosh – anti inflammatories like Ibuprofen (brand name Nurofen) are some of my most feared drugs and in the wrong hands (or should I say body) can cause serious damage!
So here’s what you need to know about 2 of the most commonly used medications – and why you might want to rethink popping the packet!
Drug Name: Paracetamol (Commonly known as brand name Panadol)
Most people have taken paracetamol at some point for a headache, period pain or backache. 2 tablets here and there are fine, but are you reaching out for the stuff more often? And do you know how much is safe to take?
Too much paracetamol can cause liver failure –which can lead to death.
The recommended dose is no more than 4 grams per day, which is a total of 8 tablets. But there are so many times a patient will come into a consult and tell me they have tried 10 to 12 tablets to get rid of their headache or belly pain – which subsequently gives me a headache from anxiety.
There are people who try to overdose on this stuff and its availability everywhere from a 7/11 to a service station often has me worried. How can something potentially so dangerous be so easy to get?
In the recommended dose it’s fine (so long as you don’t have underlying liver problems) but chugging it down by the truckload (just because its on your supermarket shelf) isn’t necessarily safe.
Drug Name: Ibuprofen (Brand name: Nurofen)
We doctors call anti inflammatories NSAIDs (non-steroidal anti-inflammatory drugs) but you would know them as Nurofen or Voltaren.
These babies work a charm for muscular pain and inflammation. Sore ankle after netball training, period pain, neck ache or backache – this stuff can work a miracle!
BUT – they aren’t all the goodness you might think they are.
Take them on an empty stomach for a prolonged period of time and you are potentially facing gastritis, which is inflammation of the stomach lining causing pain, blood loss and even ulcers.
They can also cause kidney troubles as they reduce the amount of waste products filtered through the kidney. In the elderly especially we get VERY worried about causing kidney failure with these drugs.
So between ulcers and shutting the kidneys down – these medications aren’t as safe as you think. And look at how easily you can buy the stuff!
Some think rubbing Nurofen or Voltaren gel on their ankle or back is ‘safer’ – I’ve heard this arugment from patients many times! Not necessarily – firstly, you shouldn’t be using the gel and tablet form of the same drug (it’s essentially over dosing on the stuff) and secondly, the gel should only be used for the shortest term possible too. Just because you’re rubbing it on doesn’t mean it’s safer – it still ends up in the blood stream!
If you need these tablets – use them with food and for the shortest duration possible. If you find yourself using them a lot – its time to see your GP to work out what’s causing your pain and what else can be done!
As you can see just because the tablets are sitting on the shelf (with no prescription or discussion with the pharmacist needed) does not mean they are 100% safe. I am seriously scared of anti inflammatories (after having seen patient’s end up on dialysis with kidney failure and with ulcers in their stomach!), and you should be wary too.
So before you pop that foil packet today – do you need the drug? Have you got food in your belly before you swallow an anti-inflammatory? Are you taking over the recommended dose for the day?
And most importantly, have I made you think twice about popping another pill today?